Illinois, 2013Winter Storm in Illinois, March 4 to 6, 2013
March 4 to 6, 2013 · NWS DVN · 8 events in 8 counties and zones
A powerful storm system tracked across the Upper Midwest late on March 4th through the 5th bringing snow to western Illinois. In addition to the snowfall, strong northwest winds of 15 to 25 mph caused significant blowing snow across the region.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system tracked across the Upper Midwest late on March 4th through the 5th bringing snow to western Illinois. In addition to the snowfall, strong northwest winds of 15 to 25 mph caused significant blowing snow across the region. The heaviest snow fell along and to the north of Interstate 80 where 6 to 8 inches was reported with 2 to 4 inches falling south of the Interstate.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 4, 9:22 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Mar 4, 9:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
922 PM CST MON MAR 4 2013
.UPDATE...
JUST SENT AN UPDATE TO LOWER POPS WEST BY A CATEGORY FOR THE REST
OF THE THIS EVENING. THE PRECIP HAS BEEN SLOWER TO EVOLVE THAN
PREVIOUSLY EXPECTED AND IT NOW LOOKS LIKE ANY SIGNIFICANT
PRECIP/SNOW SHOULD NOT BEGIN UNTIL AFTER MIDNIGHT. REGIONAL RADAR
COMPOSITES WERE SHOWING AN EXPANSION OF LIGHT RETURNS OVER WESTERN
IOWA THE PAST HOUR BETWEEN SOME HIGHER REFLECTIVITY/S MOVING
NORTHEAST OUT OF NORTH CENTRAL MO MORE SHOWERY LOOKING PRECIP FROM
NORTHERN IA INTO MN. THE CURRENT THINKING IS THE NORTHERN MO/IA
AREAS WILL MERGE THE NEXT FEW HOURS WITH THE BETTER FORCING AHEAD
OF THE NORTHERN PLAINS UPPER LOW MOVING IN.
NO OTHER CHANGES WERE MADE TO THE FORECAST CONCERNING SNOW FALL
AMOUNTS OR HEADLINES. THE 00Z NAM CAME IN WITH AN UPPER LOW TRACK
NORTHEAST OF THE MONDAYS RUNS SUGGESTING LOWER SNOW AMOUNTS...BUT
THE NAM HAS BEEN A NORTHEASTERN OUTLIER WITH THIS SYSTEM ON SEVERAL
RUNS. THE LATEST RAP RUNS CONTINUE TO MOVE THE UPPER LOW ALONG A
SIMILAR TRACK AS MONDAY/S MODEL RUNS SUGGESTED.
DLF
&&
.PREV DISCUSSION... /ISSUED 625 PM CST MON MAR 4 2013/
AVIATION...
A SURFACE TROF WILL DEVELOP OVER THE AREA OVERNIGHT AND THEN MOVE
SOUTH INTO MISSOURI BY LATE TUESDAY AFTERNOON. WIDESPSREAD SNOWS
ARE EXPECTED TO SPREAD OVER THE AREA TONIGHT WITH THE DEVELOPING
TROF THEN TAPER OFF TUESDAY AFTERNOON. NORTH TO NORTHWEST WINDS
WILL INCREASE LATE TUESDAY MORNING AND INTO THE AFTERNOON WITH
GUSTS AROUND 25KTS ESPECIALLY WEST OF THE MISSISSIPPI RIVER.
GENERALLY VFR WITH SOME PATCHY MVFR CIGS NORTH THIS EVENING WILL
GRADUALLY DETERIORATE BY LATE EVENING WITH WIDESPREAD MVFR CIGS IN
THE 1KFT TO 2KFT RANGE BY MIDNIGHT. SOME SCATTERED SNOW SHOWERS
NORTH OR RAIN/SNOW SHOWERS SOUTH ARE POSSIBLE DURING THE EVENING.
BY LATE EVENING IFR CIGS WILL BE POSSIBLE IN EAST CENTRAL IA.
AFTER MIDNIGHT COUNTDOWNS WILL RAPIDLY DETERIORATE TO IFR AND
LIFR AS THE SNOW SPREADS OVER THE AREA. THE LOWEST CONDITIONS WILL
LIKELY OCCUR BETWEEN 09Z AND 18Z DUE OBSCURED CEILINGS AND
MODERATE TO HEAVY SNOW REDUCING VISIBILITIES TO A HALF MILE OR
LESS AT TIMES. WINDS DURING THIS TIME WILL BE LIGHT.
THE SNOW SHOULD BE TAPERING OFF SOME DURING THE AFTERNOON BUT
NORTH TO NORTHWEST WINDS WILL BE INCREASING CAUSING CONSIDERABLE
BLOWING SNOW WHICH WILL CONTRIBUTE TO VISIBILITIES STAYING AROUND
A MILE THROUGH THE AFTERNOON.
DLF
PREV DISCUSSION... /ISSUED 352 PM CST MON MAR 4 2013/
DISCUSSION...
SHORT TERM...ASSESSING A PLETHORA OF PARAMETERS ON MANY OF THE
VARIOUS 12Z RUN MODELS...IT IS APPARENT THAT THERE IS SOMEWHAT
SOUTHWESTWARD ADJUSTMENT OF THE MID LEVEL LOW AS WELL AS LOW TO
MID LEVEL FORCING ALONG THE INCOMING VORT GRADIENT FLANK TARGETING
AREAS FROM NEAR VINTON IOWA...SOUTHEASTWARD TO THE NORTHERN QUAD
CITIES...AND THEN PUSHING EASTWARD ALONG THE I-80 CORRIDOR EAST OF
THE QUAD CITIES LATE TONIGHT AND TUESDAY. WITH SIGNALS OF A LOW TO MID
LEVEL TROWAL SIGNATURE WRAPPING BACK AROUND THE LOW-MID LEVEL
LOW/S AND LLVL INVERTED SFC TROF WITH PLENTY OF LLVL CONVERGENT
STAYING POWER LATE TONIGHT AND ESPECIALLY ON TUE...HAVE ADJUSTED
HIGHER SNOWFALL AMOUNTS MORE FROM NORTHWEST TO SOUTHEAST ACRS THE
NORTHEASTERN HALF OF THE DVN CWA. 7.5 TO 9.5 INCHES AND ISOLATED
10+ INCH AMOUNTS NOW LOOK POSSIBLE BY 00Z WED GENERALLY ALONG AND
EAST OF A LINE FROM INDEPENDENCE IA...TO THE QUAD CITIES...AND
CAMBRIDGE/HENRY CO IL. WIDESPREAD 5.5 UP TO 8 INCHES ALONG AND
NORTH OF I80 WEST OF THE QUAD CITIES TO THIS LINE. PIVOTING DEF
ZONE MAY FOCUS EVEN HIGHER AMOUNTS FROM EAST OF CEDAR
RAPIDS...THOUGH STERLING IL AND PRINCETON IL TUE AFTERNOON. 3 TO
6 INCH AMOUNTS SOUTH OF I80 TO THE HWY 34 CORRIDOR....AND 3-4
INCHES SOUTH OF HWY 34 ACRS THE REST OF THE SOUTHERN CWA. THESE
AMOUNTS DERIVED USING THE EXTENT OF MOISTURE INFLUX...LSR/S OF
13:1 TO 15:1 AND ACCEPTED FORCING AND LONG DURATION. THESE AMOUNTS
ARE JUST THOUGH 00Z. SOME ADDITIONAL ACCUMS PAST 00Z WED IN THE
EAST...SEE DISCUSSION BELOW.
SO ALL IN ALL...HAVE EXPANDED THE WARNING TO THE CENTRAL I80
CORRIDOR AND THEN EAST OF THE QUAD CITIES THROUGH PUTNAM CO IL.
HAVE SPLIT UP START TIMES WITH THE EAST HALF NOT UNTIL AFTER 06Z
TONIGHT THROUGH 06Z WED. ADVISORIES EXPANDED SOUTHWARD TO INCLUDE
THE ENTIRE CWA AS WELL. SPLIT THE ADVISORY FROM WEST TO EAST WITH
START TIMES OF 00Z WEST OF THE MS RVR...AND 06Z TO THE EAST. BUT
EVEN IN THE WESTERN ADVISORY AREA ACCUMULATING SNOW NOT LIKELY TO START
TIL AFTER 03Z-04Z TUE OR SO. SFC WINDS INCREASING TO 15 TO 25 MPH WITH
GUSTS UP T0 35 MPH WRAPPING AROUND DEPARTING SFC TROF AS TUE
PROGRESSES. THUS THE AFTERNOON AND EVENING THE PRIME TIME FOR
DRIFTING AND SOME BLOWING SNOW TO COMPOUND TRAVEL CONDITIONS.
ANOTHER REASON OF EXPANDING THE ADVISORIES SOUTHWARD ALONG WITH
SOME SNOWFALL ADJUSTMENT UPWARD IN THOSE SOUTHERN AREAS. ..12..
LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...
HEADLINES...HAVE EXTENDED THE WARNINGS/ADVISORIES IN OUR EASTERN CWA
TO MIDNIGHT TUESDAY NIGHT TO COVER THE TAIL END OF THE WINTER STORM.
TUESDAY NIGHT...HIGH CONFIDENCE. ADDITIONAL ACCUMULATIONS IN OUR
EASTERN HALF CWA IN THE EVENING WILL BE AROUND AN INCH OR LESS.
HOWEVER...NORTH WINDS WILL BE GUSTING TO 25 TO 30 MPH. TEMPERATURES
DURING THE EVENING WILL BE IN THE 20S SO BLOWING AND DRIFTING WILL
ADD TO TRAVEL DIFFICULTIES. THIS IS THE REASON FOR EXTENDING THE
WARNING TO MIDNIGHT. AFTER MIDNIGHT THE SNOW SHOULD HAVE ENDED IN
OUR FAR EAST AND WINDS AND CLOUDS DECREASE OVERNIGHT AS THE SYSTEM
PUSHES WELL OFF TO OUR EAST. MINIMUM TEMPERATURES WILL BE IN THE
TEENS NORTH TO AROUND 20 SOUTH.
WEDNESDAY THROUGH FRIDAY...MEDIUM TO HIGH CONFIDENCE. THIS IS A DRY
PERIOD. WE START OUT COLD WEDNESDAY AND WEDNESDAY NIGHT WITH HIGH
PRESSURE OVER THE CWA. BUT THEN ZONAL FLOW AND MILDER TEMPERATURES
RETURN LATE IN THE WEEK. WITH HIGH PRESSURE PROVIDING MOSTLY CLEAR
SKIES AND LIGHT WINDS ON WEDNESDAY NIGHT I HAVE LOWERED TEMPERATURES
FROM PREVIOUS SHIFT. THIS IS ESPECIALLY TRUE WITH A FRESH SNOW PACK.
WILL FORECAST SINGLE DIGITS NORTH AND TEENS SOUTH BUT THIS MAY STILL
NOT BE COLD ENOUGH. IF WE ARE TOTALLY CLEAR AND WINDS ARE CALM SOME
LOCATIONS MAY DIP BELOW ZERO IN OUR FAR NORTH.
FRIDAY NIGHT THROUGH MONDAY...LOW CONFIDENCE. STRONG STORM SYSTEM
WILL BE TRACKING OUT OF THE SOUTHERN ROCKIES/SOUTHERN PLAINS AND
THEN INTO THE MIDWEST. HOWEVER...AS USUAL A WEEK AWAY THE MODELS ARE
HAVING DIFFICULTY WITH STRENGTH AND TIMING OF THE SYSTEM. THE GFS
SUGGESTS A WET WEEKEND BUT THE ECMWF HAS SLOWED THE SYSTEM FROM
PREVIOUS RUNS AND KEEP THINGS DRY UNTIL MONDAY. BASED ON CONSENSUS
MODEL DATA THE GRIDS WILL HAVE CHANCE POPS FOR SATURDAY THROUGH
MONDAY. HOWEVER LATER SHIFTS MAY EITHER NEED TO ADJUST OR ELIMINATE
POPS ONCE CONFIDENCE IN THE MODEL DATA INCREASES.
HAASE
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
CLINTON-DUBUQUE-JACKSON-MUSCATINE-SCOTT.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR DES
MOINES-LOUISA.
WINTER STORM WARNING UNTIL 6 PM CST TUESDAY FOR BENTON-BUCHANAN-
CEDAR-DELAWARE-JOHNSON-JONES-LINN.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR HENRY IA-IOWA-
JEFFERSON-KEOKUK-LEE-VAN BUREN-WASHINGTON.
IL...WINTER STORM WARNING UNTIL MIDNIGHT CST TUESDAY NIGHT FOR BUREAU-
CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK ISLAND-STEPHENSON-
WHITESIDE.
WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TUESDAY NIGHT FOR
HANCOCK-HENDERSON-MCDONOUGH-MERCER-WARREN.
MO...WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR CLARK-
SCOTLAND.
&&Hazardous weather outlook, Mar 4, 3:39 PM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 PM CST MON MAR 4 2013
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-052145-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
339 PM CST MON MAR 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
WINTER STORM WARNINGS AND ADVISORIES ARE IN EFFECT FOR THE ENTIRE
OUTLOOK AREA TONIGHT. SEE OUR WINTER WEATHER PRODUCTS FOR DETAILS.
A POTENT WINTER STORM WILL TRACK FROM MONTANA INTO THE MIDWEST. MODERATE
TO HEAVY SNOW WILL PUSH INTO EASTERN IOWA LATER THIS EVENING AND
THEN SPREAD ACROSS THE REMAINDER OF THE OUTLOOK AREA OVERNIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINTER STORM WARNINGS AND ADVISORIES WILL CONTINUE TUESDAY INTO
TUESDAY NIGHT ACROSS THE OUTLOOK AREA.
MODERATE TO HEAVY SNOW CAN BE EXPECTED INTO TUESDAY WITH LIGHT
SNOW CONTINUING TUESDAY EVENING. NORTH WINDS WILL INCREASE TO 15
TO 30 MPH TUESDAY AFTERNOON AND EVENING PRODUCING CONSIDERABLE
BLOWING AND DRIFTING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF SNOWFALL OF MORE THAN AN INCH TONIGHT AND TUESDAY
WILL BE APPRECIATED.
HAASE
Winter Storm, Bureau
- When
- March 4, 11:00 PM CST to March 5, 6:00 PM CST
- Where
- Bureau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
Snowfall reports ranged from 5.5 inches 5 miles north northwest of Princeton to 6 inches one mile southeast of Princeton.
Winter Storm, Carroll
- When
- March 4, 11:00 PM CST to March 5, 6:00 PM CST
- Where
- Carroll forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.069, -89.934 (the zone’s center; the record gives no point)
Snowfall reports ranged from 5.7 inches at Thomson to 6.6 inches 4 miles north northwest of Lanark to 7.2 inches in Mount Carroll.
Winter Storm, Putnam
- When
- March 4, 11:00 PM CST to March 5, 6:00 PM CST
- Where
- Putnam forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.205, -89.286 (the zone’s center; the record gives no point)
A spotter 5 miles north of Varna reported 7.0 inches of snow.
Winter Storm, Whiteside
- When
- March 4, 11:00 PM CST to March 5, 6:00 PM CST
- Where
- Whiteside forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.756, -89.914 (the zone’s center; the record gives no point)
Snowfall reports ranged from 4.6 inches at Erie to 6.3 inches 2 miles northeast of Fulton to 6.5 inches 1 mile north northwest of Morrison.
Winter Storm, Jo Daviess
- When
- March 4, 11:00 PM CST to March 6, 6:00 PM CST
- Where
- Jo Daviess forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.366, -90.212 (the zone’s center; the record gives no point)
Snowfall reports ranged from 7.0 inches at Galena to 7.8 inches 3 miles north of Stockton.
Winter Storm, Stephenson
- When
- March 4, 11:00 PM CST to March 5, 6:00 PM CST
- Where
- Stephenson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.352, -89.662 (the zone’s center; the record gives no point)
Snowfall reports ranged from 6.5 inches in Freeport to 7.5 inches 3 miles north of Freeport.
Winter Storm, Rock Island
- When
- March 4, 11:00 PM CST to March 5, 6:00 PM CST
- Where
- Rock Island forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.467, -90.567 (the zone’s center; the record gives no point)
Snowfall reports ranged from an official NWS observation of 4.1 inches at the Moline Quad City Airport to 4.6 inches 1 mile south southwest of Cordova to 4.8 inches 2 miles west of Illinois City.
Winter Storm, Henry
- When
- March 4, 11:00 PM CST to March 5, 6:00 PM CST
- Where
- Henry forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.353, -90.131 (the zone’s center; the record gives no point)
A spotter reported 4.0 inches of snow 1 mile south southwest of Kewanee.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Frost and Freeze in Florida, March 4, 2013$3.0 million · 1 event
- High Surf in Hawaii, March 4 to 5, 201313 events
- Winter Storm in Iowa, March 4 to 5, 201313 events
- Heavy Snow in Minnesota, March 4 to 5, 201311 events
- High Wind in South Dakota, March 4, 201359 kt wind · 11 events
- Strong Wind in Louisiana, March 4, 2013$15,000 · 2 events
- Heavy Snow in Wisconsin, March 4 to 5, 20139 events
- Heavy Snow in Iowa, March 4 to 5, 20137 events
- Heavy Snow in Minnesota, March 4 to 5, 20137 events
- Frost and Freeze in Florida, March 4, 20135 events
- Winter Storm in Wisconsin, March 4 to 5, 20135 events
- Strong Wind in Mississippi, March 4 to 5, 2013$11,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 443281, 443286, 443288, 443292, 443301, 443308, 443312, 443328.